Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2004, 5:49 PM EDT for Kanawha County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:49 PM EDT (21:49 UTC)
- Expired
- May 23, 2004, 6:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748
WUUS51 KRLX 232149
SVRRLX
WVC039-232215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 615 PM EDT...
* AT 546 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR SHARON...OR ABOUT 7 MILES SOUTHEAST OF
CHESAPEAKE...MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CEDAR GROVE...EAST
BANK...GLASGOW...PRATT AND BURNWELL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3814 8156 3828 8150 3848 8137 3842 8127
3835 8127 3827 8123 3817 8134 3812 8135
3803 8140
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 23, 3:15 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT SUN MAY 23 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 315 PM EDT SUN MAY 23 2004 TONIGHT AND MONDAY... CONVECTION FIRING AGAIN THIS AFTERNOON. SHOULD DIE QUICKLY AROUND SUNSET. A BOUNDARY THEN SLIDES INTO THE REGION TONIGHT AND MONDAY...SUPPORTED BY A COUPLE OF VORTICITY LOBES. BEST CHANCES OF PRECIPITATION TONIGHT SHOULD BE IN THE NORTHERN COUNTIES NEAR THE VORTICITY LOBE. ON MONDAY...BOUNDARY GRADUALLY SLIDES SOUTHWARD...WITH BEST CHANCES OF POPS SHIFTING SOUTHWARD AS WELL. MONDAY NIGHT THROUGH WEDNESDAY NIGHT... PERIOD BEGINS WITH BOUNDARY LOCATED ACROSS SOUTHERN PORTION OF FORECAST AREA. HOWEVER...THIS BOUNDARY EITHER WASHES OUT OR MOVES BACK NORTH EARLY TUESDAY AS AN AREA OF LOW PRESSURE MOVES NORTHEAST INTO THE WESTERN GREAT LAKES. THE LOW MOVES INTO THE NEW ENGLAND STATES BY WEDNESDAY... WITH A COLD FRONT PUSHING INTO NORTHERN SECTIONS OF THE AREA EARLY WEDNESDAY. THE FRONT WILL THEN SLOWLY PUSH SOUTHEAST OF THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. THE END RESULT WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT WITH SCATTERED STORMS POSSIBLE TUESDAY THROUGH WEDNESDAY. THE CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD THEN DECREASE FROM THE NORTHWEST WEDNESDAY NIGHT AS THE FRONT PUSHES AWAY. JSH THURSDAY THROUGH SUNDAY... MODELS HAVE COME TO AGREEMENT ON THE FRONT PUSHING THROUGH THE REGION WEDNESDAY NIGHT...WITH HIGH PRESSURE BUILDING IN BRIEFLY ON THURSDAY. THE 12Z AND 6Z RUNS OF THE GFS SHOW 850 TEMPERATURES FALLING OFF TO BETWEEN 9C AND 11C DURING THE DAY ON THURSDAY WHICH WOULD GENERALLY SUPPORT MID TO UPPER 70S IN THE LOWLANDS. AT THIS POINT...WILL CUT THE MEX NUMBERS BY 3 DEGREES OR SO. FOR FRIDAY AND BEYOND...THE MODELS ARE DIVERGING IN SOLUTION WITH THE GFS MAINTAINING THE DESIRE TO EJECT THE SYSTEM IN THE SOUTHWEST EASTWARD MUCH FASTER AND STRONGER THAN ANY OTHER MODEL OR THE ENSEMBLES. HPC WENT MORE TOWARD THE ECMWF AND THE ENSEMBLES WHICH ACTUALLY BRING A REINFORCING COLD FRONT SOUTH ON FRIDAY WITH THE WARM FRONT NOT RETURNING UNTIL SATURDAY NIGHT INTO SUNDAY. FOR THIS PACKAGE...HAVE GONE WITH THE HPC SCENARIO WHICH LEADS TO A CHANCE FOR SHOWERS OR POSSIBLY A THUNDERSTORM ON FRIDAY AS THE FRONT PASSES AND THEN DRY WEATHER ON SATURDAY AS HIGH PRESSURE NOSES IN FROM THE GREAT LAKE STATES. BY SATURDAY NIGHT INTO SUNDAY...THE SYSTEM FROM THE SOUTHWEST SHOULD BE EJECTING NEWD INTO THE GREAT LAKES...PUSHING THE WARM FRONT BACK ACROSS THE REGION. AGAIN A CHANCE FOR SHOWER EXIST AS THE FRONT CROSSES THE REGION. ALSO...WOULD THINK SOME DIURNAL CONVECTION COULD BE POSSIBLE ON SUNDAY AFTER ENTERING THE WARM SECTOR. CONFIDENCE IS NOT EXTREMELY HIGH IN THIS PATTERN...BUT WITH MOST OF THE MODELS HINTING THIS DIRECTION FELT THIS SCENARIO IS BETTER THAN THE ONE PRESENTED BY THE GFS. FOR TEMPERATURES...HAVE GONE BELOW THE MEX NUMBERS THROUGH SATURDAY...BASED ON THE NW FLOW...AND THEN ABOVE THE NUMBERS SLIGHTLY ON SUNDAY WITH THE WARMER AIR MOVING BACK NORTHWARD. ESS && .PREVIOUS DISCUSSION... 1215 PM EDT SUN MAY 23 2004 JKL RADAR SHOWING SHOWERS POPPING UP NEAR MY WESTERN ZONES. WILL ADD POPS TO ALL THE FORECAST AREA THIS AFTERNOON. RPY && .AVIATION... 1215 PM EDT SUN MAY 23 2004 AFTERNOON CUMULUS CLOUDS WILL DEVELOP INTO SCATTERED THUNDERSTORMS ONCE AGAIN TODAY. A WEAK FRONTAL BOUNDARY WILL THEN SLIDE INTO THE REGION TONIGHT AND MONDAY. THIS COULD GENERATE ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS. CONDITIONS WILL GENERALLY BE VFR OUTSIDE OF THE PRECIPITATION. RPY && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 23, 3:50 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 350 AM PM EDT SUN MAY 23 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-230800- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 350 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE POSSIBLE. IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KTB
In the hours before
Special weather statement, May 23, 5:36 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 536 PM EDT SUN MAY 23 2004 WVZ015-026-232232- BOONE WV-KANAWHA WV- INCLUDING THE CITIES OF...CHARLESTON AND MADISON 536 PM EDT SUN MAY 23 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 534 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...6 MILES EAST OF MADISON...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELLE...CEDAR GROVE...CHESAPEAKE...COAL FORK...EAST BANK...GLASGOW...MADISON... MARMET AND PRATT. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH ARE POSSIBLE FROM THE THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Special weather statement, May 23, 5:36 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON WV 536 PM EDT SUN MAY 23 2004 WVZ015-026-232232- BOONE WV-KANAWHA WV- INCLUDING THE CITIES OF...CHARLESTON AND MADISON 536 PM EDT SUN MAY 23 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 534 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...6 MILES EAST OF MADISON...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELLE...CEDAR GROVE...CHESAPEAKE...COAL FORK...EAST BANK...GLASGOW...MADISON... MARMET AND PRATT. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH ARE POSSIBLE FROM THE THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.